Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 60, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 11, 2017, 9:51 PM EDT for 5 counties in North Carolina. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2017, 9:51 PM EDT (01:51 UTC)
- Expired
- May 11, 2017, 10:28 PM EDT
- In force
- 37 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Johnston County, NC, Nash County, NC, Wake County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 42 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 10:05 PM EDT | TSTM WND DMG | 2 Ese Emit, NC | ONE TREE DOWN ON NC HWY 222 NEAR HWY 231. |
| May 11, 10:05 PM EDT | TSTM WND DMG | 4 Nnw Clayton, NC | TREE DOWN IN YARD ON MIAL PLANTATION ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 7:46 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 769 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1520 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.6
The text
As transmitted.
423
WUUS52 KRAH 120151
SVRRAH
NCC101-127-183-191-195-120300-
/O.NEW.KRAH.SV.W.0060.170512T0151Z-170512T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
951 PM EDT THU MAY 11 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Wayne County in central North Carolina...
Southwestern Nash County in central North Carolina...
Southeastern Wake County in central North Carolina...
Eastern Johnston County in central North Carolina...
Wilson County in central North Carolina...
* Until 1100 PM EDT
* At 949 PM EDT, severe thunderstorms were located along a line
extending from near Wake Forest to 8 miles west of Zebulon to
Garner, moving southeast at 45 mph. These storms have a history of
producing wind damage across Durham County. Seek shelter now
inside a sturdy structure and stay away from windows.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Raleigh, Goldsboro, Smithfield, Wilson, Garner, Clayton, Zebulon,
Fremont, Walnut Creek and Bailey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Raleigh.
&&
A severe thunderstorm watch remains in effect until 100 AM EDT for
central North Carolina.
LAT...LON 3557 7782 3543 7783 3538 7780 3534 7782
3518 7783 3515 7790 3517 7793 3517 7796
3571 7866 3581 7851 3593 7839 3589 7831
3582 7825 3586 7823 3566 7770
TIME...MOT...LOC 0149Z 305DEG 37KT 3594 7847 3583 7848 3570 7860
HAIL...<.75IN
WIND...60MPH
$$
773 follow-up statements
198
WWUS52 KRAH 120205
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
1005 PM EDT THU MAY 11 2017
NCC183-120214-
/O.CAN.KRAH.SV.W.0060.000000T0000Z-170512T0300Z/
Wake NC-
1005 PM EDT THU MAY 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAKE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the Wake
County. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM EDT for
central North Carolina.
LAT...LON 3557 7782 3543 7783 3538 7780 3534 7782
3518 7783 3515 7790 3517 7793 3517 7796
3563 7856 3571 7847 3582 7825 3584 7817
3566 7770
TIME...MOT...LOC 0204Z 305DEG 37KT 3585 7832 3574 7833 3561 7845
$$
NCC101-127-191-195-120300-
/O.CON.KRAH.SV.W.0060.000000T0000Z-170512T0300Z/
Wayne NC-Nash NC-Johnston NC-Wilson NC-
1005 PM EDT THU MAY 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR WAYNE...SOUTHWESTERN NASH...EASTERN JOHNSTON AND WILSON
COUNTIES...
At 1004 PM EDT, severe thunderstorms were located along a line
extending from Zebulon to 12 miles west of Bailey to near Clayton,
moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Goldsboro, Smithfield, Wilson, Clayton, Fremont, Walnut Creek,
Bailey, Micro, Selma and Pine Level.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.
&&
LAT...LON 3557 7782 3543 7783 3538 7780 3534 7782
3518 7783 3515 7790 3517 7793 3517 7796
3563 7856 3571 7847 3582 7825 3584 7817
3566 7770
TIME...MOT...LOC 0204Z 305DEG 37KT 3585 7832 3574 7833 3561 7845
HAIL...<.75IN
WIND...60MPH
$$
77328
WWUS52 KRAH 120217
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
1017 PM EDT THU MAY 11 2017
NCC127-195-120226-
/O.CAN.KRAH.SV.W.0060.000000T0000Z-170512T0300Z/
Nash NC-Wilson NC-
1017 PM EDT THU MAY 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NASH AND WILSON
COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM EDT for
central North Carolina.
LAT...LON 3534 7782 3518 7783 3515 7790 3517 7793
3517 7796 3558 7849 3564 7840 3566 7820
3554 7804 3543 7783 3538 7780
TIME...MOT...LOC 0216Z 323DEG 35KT 3558 7832
$$
NCC101-191-120300-
/O.CON.KRAH.SV.W.0060.000000T0000Z-170512T0300Z/
Wayne NC-Johnston NC-
1017 PM EDT THU MAY 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR WAYNE AND SOUTHEASTERN JOHNSTON COUNTIES...
At 1016 PM EDT, a severe thunderstorm was located near Smithfield,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Goldsboro, Smithfield, Walnut Creek, Micro, Selma, Pine Level, Kenly,
Princeton, Pikeville and Seven Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.
&&
LAT...LON 3534 7782 3518 7783 3515 7790 3517 7793
3517 7796 3558 7849 3564 7840 3566 7820
3554 7804 3543 7783 3538 7780
TIME...MOT...LOC 0216Z 323DEG 35KT 3558 7832
HAIL...<.75IN
WIND...60MPH
$$
77506
WWUS52 KRAH 120228
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
1028 PM EDT THU MAY 11 2017
NCC101-191-120238-
/O.CAN.KRAH.SV.W.0060.000000T0000Z-170512T0300Z/
Wayne NC-Johnston NC-
1028 PM EDT THU MAY 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR WAYNE AND SOUTHEASTERN
JOHNSTON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 100 AM EDT for
central North Carolina.
LAT...LON 3534 7782 3518 7783 3515 7790 3517 7793
3517 7796 3558 7849 3564 7840 3566 7820
3554 7804 3543 7783 3538 7780
TIME...MOT...LOC 0226Z 305DEG 37KT 3550 7819
$$
77What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 8:01 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 11, 8:01 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 801 PM EDT Thu May 11 2017 .SYNOPSIS... A quasi-stationary front stretching from west-central VA to northeastern NC will settle southwestward through central NC as a cold front late tonight. The front will stall and become stationary once again over southern NC or northern SC on Fri, ahead of an area of low pressure that will track along it and up the southern Middle Atlantic coast late Fri and Fri night. && .NEAR TERM /THROUGH TONIGHT/... As of 335 PM EDT Thursday... Main weather focus this evening will be on the potential for locally strong/severe thunderstorms which may threaten the far northeast Piedmont and northern coastal plain. These storms may not develop until close to sunset during the evening hours, awaiting the arrival of a mid level perturbations exiting the central Appalachians. Severe weather parameters not overly impressive at this time though this may become better with time by sunset. Effective bulk shear is impressive at 45-50kts, supportive of organized convection, though SBCAPE is 1500-2000 J/KG, likely not as strong due to considerable cloudiness. Supercell composite has increased to 4 across the far northeast Piedmont, thanks to the shear, and this is expected to expand southeastward into the northern coastal plain shortly after sunset. While the main severe weather threats will be large hail and locally damaging straight line winds, presence of a sfc boundary from central VA into northeast NC will enhance low level helicity. Any storm that intersects or rides along this boundary will have an enhanced risk to produce a weak tornado. The passage of the mid level perturbation to our north will aid to propel the stalled sfc boundary southward across central NC late this evening through the overnight. Northeast flow behind the front usher a cooler stable air mass along with a deck of low clouds and spotty light rain or drizzle. Overnight temperatures will vary from the mid-upper 50s north half to the lower 60s south half. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... As of 350 PM EDT Thursday... The sfc boundary will lie immediately south-southwest of central NC Friday. Low level ne flow will advect a cooler stable air mass into our region, resulting in extensive cloudiness and spotty light rain. Temperatures will be a solid 15-20 degrees colder than temps this afternoon. Another mid level disturbance will approach from the west Friday afternoon, increasing the threat for showers and possibly a few t-storms near the SC border. Similar to today, effective bulk shear impressive at 45-55 kts, though buoyancy lacking as MLCAPE below a 1000 J/kg in vicinity of the SC border. Thus, severe storm threat late Friday/Friday evening confined to the far southern counties with the main hazard locally damaging winds. Wide temperature variance across the region Friday with highs only 60-65 north of highway 64, warming to the mid 70s near the SC border. The mid level perturbation will cross our area Friday night, leading to scattered/numerous showers and a few storms. While locally heavy rainfall possible, showers/storms should be progressive enough to prevent widespread flooding issues. Min temps mid-upper 50s nw to lower 60s south and southeast. ~WSS The track of the surface wave should be along the coast, or moving offshore between 12z-18z/Saturday according to the latest guidance. A NNE low level flow is expected to bring CAA into our region behind the departing low. The timing of the ending of the showers will be tied to the departing low pressure. It appears that much of central NC should be on the cool, stable, low level flow behind the cold front and departing system especially Saturday morning. Some drying is expected to spread in from the west Saturday afternoon. We will continue to favor undercutting statistical guidance for highs Saturday by a category or two due to the expected cooler low level northerly flow and extensive cloudiness. Expect highs in the mid 60s to mid 70s N to S. Skies should clear Saturday night as high pressure builds in from the west. Lows in the mid 40s north to mid 50s SE expected. ~Badgett && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 1245 PM Thursday... Warming and drying expected, especially mid week. Early in the week, the system is expected to be slow to move away from the mid-Atlantic states. This will keep the low level flow from the north and northeast Sunday into Monday. However, as this system departs, a strong ridge is expected to build over the SE states. This will bring sunny and warm to hot temperatures by Wednesday and Thursday. Early projections indicate that 85-90 degree readings should be common then, with lows in the 60s. && .AVIATION /00Z FRIDAY THROUGH WEDNESDAY/... As of 800 PM Thursday... 24-Hour TAF period: Thunderstorms will continue to move into and through the region from the north-northwest along the stalled surface boundary during the next several hours. Best chances for a thunderstorm to affect a terminal will be the northern and eastern most terminals...KRWI...KGSO...KRDU. KINT may also get some rain and possible thunder but is on the western periphery of the best instability. KFAY has the lowest probability, although it cannot be ruled out. Strong gusty winds, reduced visibilities and heavy rain can be expected with the storms. After 03Z or so, the front will progress southwestward through Central NC, resulting in reduced cigs to the IFR/LIFR range with a wind shift to more northeasterly around 10 kts. Expect sub-vfr cigs and visbys to persist through the remainder of the 24-hour TAF period once they set in (lowest in the Triad and highest at KFAY). Periods of light rain/drizzle will also be possible. -KC Looking ahead: Another low pressure system will approach from the west late Friday and cross our region Friday night through early Saturday. Another round of strong-locally severe convection will occur, with the greatest threat for strong/severe storms primarily south of the Triad and near KFAY between 00Z-06Z Saturday. Otherwise widespread IFR/MVFR ceilings will persist. Improving aviation conditions expected to spread west-to-east across central NC Saturday afternoon through Saturday evening. VFR parameters should exists Sunday through Tuesday. -WSS && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...WSS SHORT TERM...WSS/Badgett LONG TERM...Badgett AVIATION...KC/WSS
Hazardous weather outlook, May 11, 9:12 PM EDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 912 PM EDT Thu May 11 2017 NCZ008>011-024>028-040>043-078-130115- Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe- Chatham-Wake-Johnston-Wilson-Wayne- 912 PM EDT Thu May 11 2017 ...SEVERE THUNDERSTORM WATCH 211 IN EFFECT UNTIL 1 AM EDT FRIDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. NCZ007-021>023-038-039-073>077-083>086-088-089-130115- Person-Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-Montgomery- Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 912 PM EDT Thu May 11 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 11, 9:15 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
915 PM EDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM TSTM WND DMG 5 NNW DURHAM 36.05N 78.97W
05/11/2017 DURHAM NC EMERGENCY MNGR
EMERGENCY MANAGEMENT COORDINATOR REPORTED
HEARING A LARGE TREE FALL IN THE WOODED AREA
AROUND HIS HOUSE.
&&
KCLocal storm report, May 11, 9:38 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
938 PM EDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM TSTM WND GST 1 NW RDU INTERNATIONAL 35.88N 78.79W
05/11/2017 M45 MPH WAKE NC ASOS
MEASURED BY THE RDU ASOS.
&&Local storm report, May 11, 9:42 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
942 PM EDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM TSTM WND DMG 6 NNW DURHAM 36.06N 78.94W
05/11/2017 DURHAM NC 911 CALL CENTER
ONE TREE DOWN NEAR THE 3200 BLOCK OF ROSE OF
SHARON RD.
&&
KCLocal storm report, May 11, 9:43 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
943 PM EDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM TSTM WND DMG 2 WNW DURHAM 35.99N 78.95W
05/11/2017 DURHAM NC 911 CALL CENTER
ONE TREE DOWN NEAR THE INTERSECTION OF
CAMERON BLVD AND SCIENCE DR.
&&
KCLocal storm report, May 11, 9:44 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
944 PM EDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG 2 E DURHAM 35.98N 78.88W
05/11/2017 DURHAM NC 911 CALL CENTER
ONE TREE DOWN AT THE 1900 BLOCK OF ANGIER
AVE IN DURHAM.
&&
KCLocal storm report, May 11, 9:46 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
946 PM EDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM TSTM WND DMG 3 S DURHAM 35.94N 78.91W
05/11/2017 DURHAM NC 911 CALL CENTER
ONE TREE DOWN NEAR THE INTERSECTION OF
MARTIN LUTHER KING JR BLVD AND STRATFORD
LAKES DR.
&&
KCThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:03 PM EDT | Special Weather Statement | RAH | Alamance, Granville, Guilford, Orange, Person | 57 min |
| May 11, 8:48 PM EDT | Special Weather Statement | RAH | Edgecombe | 42 min |
| May 11, 8:54 PM EDT | Special Weather Statement | RAH | Durham, Franklin, Granville, Orange, Wake | 66 min |
| May 11, 9:04 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Franklin, Granville, Orange, Wake | 56 min |
| May 11, 10:30 PM EDT | Special Weather Statement | RAH | Wayne | 45 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.